Archive for January 2012

Cognitive decline in patients with metal-on-metal hips: think cobalt toxicity

January 30, 2012, 11:56 pm

This weekend both the Daily Mail (U.K.) and the Sunday Telegraph (U.K.) had stories highlighting the dangers of metal-on-metal artificial hips, which have a high rate of failure, causing local tissue inflammation, pain, and leaching of chromium and cobalt into blood and other tissues.

A recent letter to the BMJ (Arthroprosthetic cobaltism associated with metal on metal implants. BMJ 2012;344:e430) …

Read More »

Honey Don’t: grayanotoxins, sex, and affairs of the heart

January 29, 2012, 1:39 pm

★★★½☆

Mad-Honey Sexual Activity and Acute Inferior Myocardial Infarctions in a Married Couple.   Yarlioglues M et al. Tex Heart Inst J 2011;38:577-80.

Full text

Mad honey – produced from nectar of Rhododendron ponticum – contains grayanotoxins, cyclic hydrocarbons that have two main toxic effects:

  1. They bind to sodium channels and maintain them in an open state.
  2. They activate the vagus

Read More »

Demi Moore 911 call highlights dangers of synthetic cannabinoids

January 27, 2012, 6:43 pm

The Los Angeles Fire Department has released tape of a 911 call placed this past Monday from the Benedict Canyon home of actress Demi Moore. On the tape, an unidentified female caller tells the operator that:

She smoked something. It’s not marijuana, but it’s similar to incense, and she seems to be having convulsions of some sort.

The substance …

Read More »

Bath salts and necrotizing fasciitis: a case report

January 26, 2012, 11:52 pm

★★★☆☆

Life-threatening Necrotizing Fasciitis Due to ‘Bath Salts’ Injection. Russo R et al. Orthopedics 2012 Jan 16;35(1):e124-7. doi: 10.3928/01477447-20111122-36.

Abstract

This dramatic case report fro Louisiana State University Health Sciences Center describes a 34-year-old woman who developed a rapidly progressing necrotizing fasciitis several days after injecting a “bath salt” product intramuscularly into the right forearm.

The authors report that the infection …

Read More »

Hair loss, nail changes, GI symptoms – think selenium toxicity

January 24, 2012, 1:01 am

★★★★☆

Case Series of Selenium Toxicity From A Nutritional Supplement. Aldosary BM et al. Clin Toxicol 2012;50:57-64.

Abstract

This case series describes9 patient who developed selenium toxicity after ingesting a nutritional supplement that contained 200 times the recommend concentration of selenium. Patients presented with signs and symptoms characteristic of selenium toxicity: alopecia, dystrophic fingernail changes, gastrointestinal symptoms, and memory deficits. All …

Read More »

“Legal Highs”: new psychoactive drugs

January 23, 2012, 1:25 am

★★★☆☆

“Legal Highs” – novel and emerging psychoactive drugs: a chemical overview for the toxicologist.  Gibbons S Clin Toxicol 2012;50:15-24.

Abstract

“Legal highs” are chemicals that have structural and pharmacological similarities to controlled substances. They are often sold and labelled as innocuous products such as “bath salts”, “plant food”, or “pond cleaner”, with warnings that they are not for human consumption. …

Read More »

An elderly woman with purple urine

January 21, 2012, 4:35 pm


The Journal of the American Medical Association has a neat clinical puzzler in its current issue. An elderly woman presents with a foley bag full of purple urine. What’s the diagnosis, and what’s your next step?

To read the case and see a picture of the urine, click here. At a separate link you can find the solution and

Read More »

Prehospital naloxone given by nebulized inhaler

January 20, 2012, 1:03 am

★★★½☆

Can Nebulized Naloxone Be Used Safely and Effectively By Emergency Medical Services For Suspected Opioid Overdose? Weber JM et al. Prehosp Emerg Care 2011 Dec 22 [Epub ahead of print]

Abstract

Many emergency practitioners are not aware that naloxone can be given by nebulizer. In the non-emergent situation involving a patient with suspected opiate intoxication, this route has many advantages: …

Read More »

Carnitine and valproic acid overdose

January 17, 2012, 6:26 pm

★★★☆☆

A case of acute valproic acid poisoning treated successfully with L-carnitine. Papaseit EP et al. Eur J Emerg Med 2012;19:57-8.

No abstract available

This short case report describes a 30-year-old man who presented with decreased mental status and increased ammonia level after an apparent acute overdose of valproic acid (VA). Interestingly, laboratory tests showed no evidence of hepatotoxicity. To make …

Read More »